February 1991

Exposure to Phenothiazine Drugs and Risk of Cataract

Author Affiliations

From the Boston Collaborative Drug Surveillance Program, Lexington, Mass (Drs Isaac and Jick); the Department of Epidemiology, Harvard School of Public Health, Boston, Mass (Dr Walker); and the Group Health Cooperative of Puget Sound, Seattle, Wash (Dr Gorman). Dr Isaac is now with the Department of Health Policy and Management, Harvard School of Public Health.

Arch Ophthalmol. 1991;109(2):256-260. doi:10.1001/archopht.1991.01080020102053

• Clinical reports have indicated an increased risk of ocular opacities in users of phenothiazine drugs, and some recent epidemiologic studies have found an association between cataract and a history of tranquilizer use. To examine the effects of major tranquilizers (phenothiazines and haloperidol) on the risk of cataract extraction, while controlling for suspected risk factors such as diabetes and steroid use, a matched cohort study was performed using information from a large health maintenance organization in Seattle, Wash. The use of either antipsychotic or other phenothiazine drugs increased the risk of cataract extraction by roughly 3.5 times in individuals who were both current users and were exposed some time in the 2 to 5 years prior to their extraction. Risk was also increased in individuals with prior use of antidiabetic agents, systemic steroids, and benzodiazepines. Contrary to some prior reports, there was no elevated risk associated with use of antihypertensives, and there was no protective effect for aspirin, acetaminophen, or ibuprofen.